purple glove syndrome

A condition resulting from IV injection of phenytoin, in which there is discolouration, oedema and blister formation of the hand—or acral parts distal to an IV injection site; the oedema evoked may cause ischaemic necrosis, necessitating amputation

purple glove syndrome

,

PGS

A rare, progressive, soft-tissue injury characterized by progressive edema and purple discoloration of the forearm and hand. It is caused by the extravasation of phenytoin into soft tissue. Adults over the age of 60 and those with a history of peripheral vascular disease receiving intravenous phenytoin are at increased risk for PGS, but the syndrome has also been documented in patients receiving high oral doses.
Mentioned in ?
References in periodicals archive ?
The potential safety signals on the list range from dosing confusion with insulin U-500 (Humulin R) and overdoses caused by confusion over package labels on quetiapine (Seroquel) samples, to anaphylactictype reactions with heparin and purple glove syndrome with intravenous phenytoin injection (Dilantin).
The potential safety signals on the list range from dosing confusion with insulin U-500 (Humulin R) and overdoses caused by confusion over package labels on quetiapine (Seroquel) samples, to anaphylactic-type reactions with heparin and purple glove syndrome with intravenous phenytoin injection (Dilantin).